Narcan (Naloxone) has a short life span in the body. It lasts about 30 to 45 minutes depending on the patient. Opioids can last for up to 3-4 hours in the human body. After the effects of the Narcan wears off the opioid can start to act again. This can cause a sudden drop in respiratory rate and blood pressure. This can cause the patient to lose consciousness and even stop breathing. When the breathing stops or is inadequate to sustain life, the heart will stop, and cardiac arrest will result.
When an unconscious patient receives high doses of Narcan, it can send the patient into sudden narcotic withdraw. Narcan blocks all the opioid receptor sites at the cellular level and will not allow any opioid-based medication to get through. This causes a sudden increase in pain to the patient as well. The sudden increase in pain may cause the patient to take more of their pain-relieving medicine. This will have little to no effect due to the Narcan. With the opioid already in the system and another dose afterward, this can also cause altered mental status that can also lead to cardiac arrest and death. This is one of the reasons why an opioid overdose patient should go to the ER to be monitored.
Withdrawal symptoms can cause their own set of issues, like nausea, vomiting, violent shaking, and hallucinations to name a few. This condition is not to be taken lightly. There can be serious health disorders stemming from severe withdrawal. There can be seizures, heart attacks, and even strokes.
Therefore, we should only be giving Narcan to those patients with respiratory depression and not just because they have taken an "opioid."